Alert archive / California / High Wind Watches in 2005

High Wind Watch 2, NWS San Diego, CA

November 16, 20054 counties in California

NWS San Diego, CA issued this high wind watch at Nov 16, 2005, 1:30 PM PST for 4 counties in California. It took effect at Nov 17, 2005, 9:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2005, 1:30 PM PST (21:30 UTC)
In effect from
Nov 17, 2005, 9:00 PM PST
Expired
Nov 17, 2005, 12:05 PM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4675 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 162130
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PST WED NOV 16 2005

CAZ048-057-170200-
/O.NEW.KSGX.HW.A.0002.051118T0500Z-051119T0200Z/
/O.EXT.KSGX.WI.Y.0007.000000T0000Z-051117T0200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
130 PM PST WED NOV 16 2005

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON. THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON. 

NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 55 MPH...MAINLY
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE WINDS WILL
DECREASE THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE
LIMBS AND DOWNED POWER LINES.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

CAZ055-056-058-170530-
/O.NEW.KSGX.HW.A.0002.051118T0500Z-051119T0200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
130 PM PST WED NOV 16 2005

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

HORTON
3 follow-up statements
000 
WWUS76 KSGX 170200
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 PM PST WED NOV 16 2005

CAZ048-057-171000-
/O.CAN.KSGX.WI.Y.0007.000000T0000Z-051117T0200Z/
/O.CON.KSGX.HW.A.0002.051118T0500Z-051119T0200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
600 PM PST WED NOV 16 2005

...WIND ADVISORY IS CANCELLED...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY
EVENING THROUGH FRIDAY AFTERNOON. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

CAZ055-056-058-171000-
/O.CON.KSGX.HW.A.0002.051118T0500Z-051119T0200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
600 PM PST WED NOV 16 2005

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

SMALL
000 
WWUS76 KSGX 171104
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
304 AM PST THU NOV 17 2005

CAZ048-055>058-171915-
/O.CON.KSGX.HW.A.0002.051118T0500Z-051119T0200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
304 AM PST THU NOV 17 2005

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

MACKECHNIE
000 
WWUS76 KSGX 172005
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1205 PM PST THU NOV 17 2005

CAZ048-057-180200-
/O.UPG.KSGX.HW.A.0002.051118T0500Z-051119T0200Z/
/O.NEW.KSGX.WI.Y.0008.051118T2200Z-051120T0200Z/
/O.NEW.KSGX.WI.Y.0008.051118T0200Z-051118T0800Z/
/O.NEW.KSGX.HW.W.0003.051118T0800Z-051118T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
1205 PM PST THU NOV 17 2005

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST
FRIDAY...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT PST
TONIGHT...
...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 6 PM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT PST TONIGHT. THE WIND
ADVISORY WILL BE UPGRADED TO A HIGH WIND WARNING FROM MIDNIGHT
TONIGHT THROUGH 2 PM FRIDAY. A WIND ADVISORY WILL BE IN EFFECT
AGAIN FROM 2 PM FRIDAY UNTIL 6 PM SATURDAY.

GUSTY SANTA ANA WINDS WILL BE DEVELOPING THIS EVENING AND
STRENGTHEN BY MORNING DUE TO BUILDING HIGH PRESSURE OVER NEVADA
AND UTAH...AND A PASSING UPPER LEVEL DISTURBANCE. LOCAL WINDS OF
35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH ARE EXPECTED TO DEVELOP
BELOW THE CAJON PASS AND THROUGH THE CANYONS OF THE SANTA ANA
MOUNTAINS. ELSEWHERE...LOCAL WIND GUSTS TO 50 MPH ARE EXPECTED. THE
WINDS WILL WEAKEN BELOW 35 MPH WITH LOCALLY STRONGER GUSTS LATE ON
FRIDAY...BUT REMAIN AT ADVISORY LEVELS AT TIMES THROUGH MOST OF
SATURDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED.
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ055-056-058-180200-
/O.UPG.KSGX.HW.A.0002.051118T0500Z-051119T0200Z/
/O.NEW.KSGX.WI.Y.0008.051118T0200Z-051120T0200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
1205 PM PST THU NOV 17 2005

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
SATURDAY. 

GUSTY NORTHEAST...SANTA ANA WINDS WILL BE DEVELOPING THIS EVENING 
AND CONTINUE THROUGH SATURDAY DUE TO BUILDING HIGH PRESSURE OVER
NEVADA AND UTAH. THE WINDS WILL BE STRONGEST THROUGH AND BELOW
CANYONS BOTH FRIDAY AND SATURDAY MORNINGS WITH SOME GUSTS TO 50
MPH EXPECTED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ042-050-180200-
/O.NEW.KSGX.WI.Y.0008.051118T0200Z-051120T0200Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
1205 PM PST THU NOV 17 2005

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
SATURDAY. 

GUSTY NORTHEAST...SANTA ANA WINDS WILL BE DEVELOPING THIS EVENING
AND CONTINUE THROUGH SATURDAY DUE TO BUILDING HIGH PRESSURE OVER
NEVADA AND UTAH. THE WINDS WILL BE STRONGEST BELOW CANYONS BOTH
FRIDAY AND SATURDAY MORNINGS WITH SOME GUSTS TO 50 MPH EXPECTED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Nov 16, 8:30 AM PST, 5 hours earlier.

Area forecast discussion, Nov 16, 8:30 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST WED NOV 16 2005

.SYNOPSIS...HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL KEEP SKIES
MOSTLY CLEAR WITH OCCASIONAL HIGH CLOUDS. LOCAL GUSTY WINDS THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES AT TIMES. THE HIGH ALOFT WILL
WEAKEN EARLY NEXT WEEK FOR A LITTLE COOLING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

OFFSHORE FLOW CONTINUES AND PRESSURE GRADIENTS TO THE NORTH ARE A
LITTLE STRONGER THAN 24 HOURS AGO BUT UPPER SUPPORT IS DIMINISHING.
WIND AT FREMONT CANYON STILL SUPPORTS THE WIND ADVISORY IN THAT AREA
AND SUSPECT WINDS BELOW THE CAJON PASS ARE STILL AT WIND ADVISORY
LEVELS SO WILL KEEP THE WIND ADVISORY IN PLACE UNTIL THIS AFTERNOON.

RIDGE REMAINS OVER THE AREA THROUGH FRIDAY AND THROUGH THE WEEKEND.
06Z GFS INDICATES A UPPER LOW WILL DRIFT CLOSER TO THE COAST LATE IN
THE WEEKEND WITH AN INCREASE IN THE HIGH LEVEL MOISTURE OVER THE
WEEKEND. OTHERWISE CONTINUED DRY.

CURRENT FORECAST LOOKS GOOD SO NO UPDATES ARE PLANNED AT THIS TIME.

&&

.AVIATION...
OFFSHORE FLOW HAS BLOWN THE MARINE LAYER OUT TO SEA DRYING OUT AND
WARMING UP THE AIR MASS. EXPECT CLEAR VFR SKIES FOR ALL TAF STATIONS
TODAY THROUGH THURSDAY. GUSTY NE WINDS AND TURBULENCE EXPECTED OVER
THE MTS TODAY THROUGH THURSDAY WITH STRONG LOCAL UP AND DOWN DRAFTS
AND LOW LEVEL WIND SHEAR. FAIR TO GOOD THERMALS EXPECTED OVER THE
INLAND AREAS WITH 600 FT/MIN LIFT TO NEAR 10K FEET.

FOR FURTHER DETAILS AND UPDATES SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS UNTIL
2 PM TODAY. SEE LAXNPWSGX.

RED FLAG WARNING THROUGH 6 PM THU. SEE LAXRFWSGX.

&&

PUBLIC...HORTON
AVIATION...ECC
Hazardous weather outlook, Nov 16, 4:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST WED NOV 16 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-171200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS...MAINLY THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES. THE WARM...DRY OFFSHORE FLOW WILL
INCREASE THE FIRE WEATHER HAZARD.

RED FLAG WARNING IS IN EFFECT. SEE LAXRFWSGX FOR DETAILS.

WIND ADVISORY FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS UNTIL
2 PM TODAY. SEE LAXNPWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

OFFSHORE FLOW WILL CAUSE LOCAL GUSTY SANTA ANA WINDS AT TIMES...
ESPECIALLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE
WARM...DRY OFFSHORE FLOW WILL INCREASE THE FIRE WEATHER HAZARD AND A
RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH 6 PM THURSDAY. SEE
LAXRFWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 9:15 PM PSTDense Fog AdvisorySGXSan Diego5 hr
Nov 16, 3:10 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego15 hr

Nearby

High Wind Watches in California, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.